Tornadoes · United States · Kansas · 2014

EF0 tornado, Syracuse, Kansas, June 21, 2014

This EF0 tornado ran 0.5 miles across Hamilton County on June 21, 2014, touching down at 5:43 PM MDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 21, 2014
Touchdown
5:43 PM MDT (23:43 UTC)
Lifted
5:45 PM MDT (23:45 UTC)
On the ground
2 minutes
Path length
0.5 miles (0.8 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Hamilton County
Touchdown point
38.070, -101.750
Lift-off point
38.070, -101.741
Record number
1406211743-01

What the Weather Service recorded

Severe thunderstorms produced marginally severe hail during the early evening.

This was a brief tornado that did not hit anything.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 21, 5:01 PM MDT, 42 minutes earlier.

Area forecast discussion, Jun 21, 5:01 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT Sat Jun 21 2014

...updated aviation section...

.SHORT TERM...(This evening through Sunday)
ISSUED AT 120 PM CDT SAT JUN 21 2014

Short range models indicate an upper level shortwave pushing across
the Colorado Rockies into the Western High Plains tonight creating
thunderstorm chances lee of the Rockies through early Sunday. As
the shortwave approaches, moisture will continue to advect northward
into central and much of western Kansas ahead of a developing
surface low in extreme eastern Colorado. Although the flow aloft
will remain fairly weak, plenty of instability combined with
increased low level convergence in the vicinity of the surface
trough will be enough to support thunderstorm development lee of
the Rockies late this afternoon. A few of these storms could drift
into west central and portions of southwest Kansas this evening
through the overnight hours. The upper level shortwave will move
further east across the high plains Sunday dislodging the surface
low/trough into western Kansas and shifting the focus for
thunderstorm development along with it. Although the flow aloft
will remain fairly weak, steep low/mid level lapse rates and
SBCAPE values in excess of 3000 J/KG ahead of the surface trough
will be enough to support strong to potentially lower threshold
severe storms. The potential for periods of heavy rainfall with
the strongest storms exist as well with NAM/GFS model soundings
indicating PW values well in excess of 1.5 inches. Localized
flooding could be an issue, especially going into Sunday evening.

As a low level southerly flow prevails across central and western
Kansas tonight, moisture advection into the region will help keep
surface dewpoints well up into the 50s(F) to the lower 60s(F)
tonight. Look for lows only down into the mid to upper 60s(F)
early Sunday morning with near 70F likely in portions of central
and south central Kansas. Little change to the air mass is expected
from today into Sunday, so highs can be expected back up into the
90s(F) once again Sunday afternoon.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 225 PM CDT SAT JUN 21 2014

Widespread convection will continue Sunday night as a cold front
moves across western Kansas. MCS development still appears
possible overnight based on improving low level frontogenesis and
mid level instability ahead of an upper level disturbance as it
crosses the Central High Plains. Given the high preciptable water
values along the low level thta-e axis the main hazard overnight
will veer away from large hail and strong winds early and become
more of a heavy rainfall event.

The steady rainfall will taper off early Monday as the cold front
moves into Oklahoma and the Texas panhandle. Given the decreasing
clouds and 850mb temperature trends from 00z Monday to 00z Tuesday
will keep highs mainly in the mid 80s Monday afternoon.

ECMWF and GFS may differ on timing and track, however both agree
that several upper level disturbances will cross the Central
Plains from Monday night through at early Thursday. A low level
moisture axis will be in place across portions of eastern Colorado
and western Kansas as each of these disturbance passes which
continues to support daily precipitation chances. Monday and
Tuesday the better opportunity for precipitation appears be near
the Colorado border and across southwest Kansas given where the
location of low level moisture axis, afternoon instability, and
lift will be located by the GFS and ECMWF. The surface boundary
will then lift north as a warm front towards Nebraska mid week and
the 850mb and 700mb temperatures will begin to warm. Based on the
warming the GFS and ECMWF has in the 850mb to 700mb level late
week the latest CRExtendFcst_Init looks on track so will not stray
far. Precipitation chances mid to late week are expected to shift
from southwest Kansas into north central Kansas as the better lift
north of the warm front moves into northern Kansas and mid levels
warm across southwest Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 600 PM CDT SAT JUN 21 2014

Scattered thunderstorms over extreme west central Kansas are forecast
by the HRRR and other convective allowing models to diminish in
intensity before reaching the highway 83 corridor by mid evening.
Southerly winds will continue overnight, with diminishing gusts
around sunset. A frontal boundary will be the focus for thunderstorm
development again by mid afternoon Sunday, which will have a good
chance of affecting he local terminals in the late afternoon with
heavy rains and gusty winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  93  64  84 /  10  60  90  20
GCK  68  94  63  83 /  20  70  80  20
EHA  67  95  61  85 /  40  60  70  20
LBL  68  94  64  85 /  10  60  70  20
HYS  68  90  63  83 /  20  60  80  20
P28  70  93  69  87 /  10  50  90  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJohnson
LONG TERM...Burgert
AVIATION...Russell
Hazardous weather outlook, Jun 21, 3:33 PM MDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT SAT JUN 21 2014

KSZ030-031-043>046-061>066-074>081-084>090-221000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
433 PM CDT SAT JUN 21 2014 /333 PM MDT SAT JUN 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
WEST CENTRAL KANSAS THIS EVENING. A FEW OF THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE
SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A BETTER CHANCE OF THUNDERSTORMS LOOKS TO BE SUNDAY AFTERNOON
INTO SUNDAY NIGHT. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS BEING THE MAIN CONCERN. HEAVY RAIN WILL ALSO BE
POSSIBLE WITH THESE STORMS WHICH MAY LEAD TO LOCALIZED FLOODING.

CHANCES FOR STORMS WILL REMAIN IN THE FORECAST THROUGHOUT NEXT
WEEK. THERE IS SOME UNCERTAINTY IN THE COVERAGE AND SEVERE
POTENTIAL OF STORMS DURING THIS PERIOD. CHECK LATER FORECASTS AND
OUTLOOKS FOR UPDATED AND MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEST OF A LAKIN TO ULYSSES LINE
THROUGH SUNSET.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

In the hours before

Special weather statement, Jun 21, 3:45 PM MDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
445 PM CDT SAT JUN 21 2014

KSZ061-212230-
HAMILTON-
345 PM MDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF COOLIDGE...MOVING NORTHEAST
AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3826 10205 3827 10155 3783 10157 3775 10205
TIME...MOT...LOC 2145Z 228DEG 23KT 3797 10194

18
Special weather statement, Jun 21, 5:00 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
500 PM MDT SAT JUN 21 2014

KSZ061-220000-
HAMILTON-
500 PM MDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF SYRACUSE...MOVING NORTHEAST
AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3826 10205 3827 10157 3826 10156 3800 10156
      3774 10204
TIME...MOT...LOC 2300Z 207DEG 19KT 3807 10184

18

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

11.7 hours before the tornado, 165 km from the path. June 21, 2014.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -71276, lifted condensation level 2110 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2014-06-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -151 square meters per square second, 0 to 6 km bulk shear 8 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-71276 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
8 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
-151 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

The surface observations

Lamar (LAA), 83 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the touchdown began at 23:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 21, 2014

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 211:28 PM MDTEF0Torrance, NM0.130
June 212:36 PM MDTEF1Adams, CO0.3100
June 212:42 PM MDTEF0Adams, CO0.150
June 213:11 PM MDTEF0Adams, CO0.150
June 216:45 PM MDTEF0Dewey, SD0.320
June 218:35 PM CDTEF1Polk, MN2.0300$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.